What Symptoms and Experiences Should be Tracked in a Taper Journal?
What are withdrawal symptoms?
There have been a wide variety of withdrawal symptoms reported by people who’ve come off psychiatric drugs, affecting many different body systems—neurological, gastrointestinal, musculoskeletal, cognitive, hormonal/endocrine, reproductive/sexual, and mental/emotional. Some examples might include insomnia, anxiety, digestive problems, muscle or nerve pain, mental fogginess, menstrual issues, stomach issues, fatigue, vertigo, shakiness, weakness, and so on. Some of these “discontinuation syndromes” are listed in drug labels and in some formal scientific studies, but it seems the vast majority are only being reported and recorded in the lay withdrawal community. You’ll find a working list of many of these anecdotally reported withdrawal symptoms at our Withdrawal Symptoms A to Z section. Generally speaking, the faster the taper the more and/or intense the withdrawal symptoms tend to be—though this is certainly not true for everyone. It’s clear that individual experiences vary greatly, and many people never experience more than a small fraction of what appears on that list. It can be immensely helpful to be aware of, record in your journal, and monitor the development of any and all of these kinds of symptoms.
But are they withdrawal symptoms or “something else”?
When making notes about symptoms in your journal, how do you know which symptoms are related to withdrawal and which are due to some other cause? That’s the million-dollar question, and there is no simple answer. Sometimes people in certain circumstances feel there are obvious clues—for example, shortly after they make a cut they suddenly experience a symptom they’ve never had before, or a symptom emerges after they discover that they’ve accidentally missed a dose. But in many other circumstances, the interplay between reductions in dose, overall physical health, environmental stressors, nutrition, and other factors makes trying to distinguish between “a withdrawal symptom” and “something else” feel essentially impossible.
Because of the difficulties in making these kinds of distinctions, it’s commonly suggested in the lay withdrawal community that a person should simply track everything—including any emotional, mental, physical, or sleep-related issues that might emerge—without worrying about whether or not they’re withdrawal-related. A lot of people find that with time, they become better aware of and more familiar with patterns that help them sort out what seems to be withdrawal-related and what doesn’t. But others let go of trying to differentiate at all. They describe feeling that, until their bodies have recovered from the damages caused by the drugs they’ve been taking, there is no way to clearly distinguish between the effects of their medications, withdrawal symptoms, and many other things that they may be experiencing in their lives.
It’s therefore also important to be aware that serious medical problems that are unrelated to withdrawal can sometimes occur during withdrawal and be mistaken for withdrawal symptoms, and that withdrawal, itself, can sometimes cause serious medical problems. So if any serious medical problems emerge during withdrawal, it’s always important to consult a well-informed health practitioner.
How should symptoms and experiences be tracked?
Some people like to rate their withdrawal symptoms on a scale of 1 to 10, while others find that reducing their experiences to numbers feels strange and they instead prefer to elaborate in words to distinguish types and intensities of experiences. What matters most is that you find a tracking system that feels manageable and useful to you, so that you can make sure you’re effectively paying attention to and able to accurately track your mental, physical, and emotional shifts, and can directly connect those to specific dates and changes in dose.
Some people choose to jot down withdrawal symptoms and other relevant events, factors or experiences on their chart/sheet alongside the record of their calculations and cuts, while others keep a separate “symptoms and experiences journal” that allows for more elaboration. However you choose to organize your journal, recording a full range of information can be a helpful way to make associations between any symptoms you may be having and any changes in dose or rate of withdrawal. As nothing happens in a vacuum and the experience of withdrawal is inextricably connected to other experiences, keeping a record of both symptoms and other life events may allow you to see links between what you’re experiencing and any external factors that may be contributing to them. If you do see such connections, you then might be able to make adjustments to certain factors in your life in order to help ease or even eliminate the symptoms you’re experiencing. So when recording tapering information on any given day, many laypeople find it’s helpful to note other factors that are going on, among them:
- Stressors. Are you under pressure at work or at home? Are you worried about a family member’s health? Did you just have an argument with someone? Are you having financial or relationship problems? Many have found that withdrawal symptoms can be exacerbated by anything that causes stress, and so it is worth noting such events in the journal.
- Diet. New food sensitivities have been known to crop up during withdrawal, and some people find that they’re less able to tolerate foods they once ate without problems. In addition, some notice a heightened intolerance to refined sugar or to foods containing additives and preservatives. Making a note in your journal of any diet-related connections or changes is a good idea. Also, many find that their overall nutrition—in other words, whether they’re eating nutritious and healthy food or eating less than optimally—can have significant impacts on overall well-being and can certainly affect withdrawal symptoms.
- Over-the-counter drugs. OTC drugs that you may once have considered relatively harmless, whether topical corticosteroids, cough medicines, allergy drugs, or other common substances, have been known to exacerbate withdrawal symptoms in people tapering off a psychiatric drug.
- Prescription drugs. Most people are aware that prescription drugs can cause unwanted effects, but they may not realize that during withdrawal those adverse effects can be magnified. If you’re prescribed a new drug while tapering, be sure to ask about its potential risks and record any new symptoms. In particular, be sure to investigate any possible dangerous drug interaction effects that might occur, and don’t count only on your pharmacist or prescriber to be either aware of them or to tell you about them. (See in particular Step 12, "Interactions, Reactions and Sensitivities", for more information about these and other types of substance impacts and interactions during withdrawal.)
- Supplements. Many people have reported not being able to tolerate supplements such as herbs and vitamins while in withdrawal. It’s always wise to note any supplement use in your journal.
- Alcohol, caffeine, cigarettes, and other recreational drugs. Taking any psychoactive drugs, even mild ones, can have surprising, powerful and sometimes paradoxical effects while tapering off psychiatric drugs.
- Physical exercise. Physical exercise has been reported in different circumstances to either lessen or intensify withdrawal symptoms. Some people report developing exercise intolerance during withdrawal, and some observe that the same vigorous or aerobic exercise that once boosted their endorphins and lifted their mood now seems to stimulate their nervous system too much and cause symptoms to flare. Others report that physical exercise, whether gentle or vigorous, can alleviate a range of symptoms. It’s good to jot down your exercise level in your journal, especially if you notice a change.
- Coping strategies and other practices. If you’re exploring any modalities, techniques, or strategies for navigating emotional, mental, or physical difficulties, such as yoga, massage, meditation, etc., keeping track of when you practice them can be a useful way to notice any subsequent shifts in your symptoms.
- Environmental and chemical stimuli. Noise and vibrations, crowds of people, intense conversation, bright or flickering lights (even the sun), strong or chemical scents—all have been known to stimulate the nervous system during withdrawal. You may never experience this phenomenon during your taper, but it doesn’t hurt to be aware of and mention this sort of stimuli in your tapering notes.
- Good days. Don’t forget to keep a record of all your good days and good feelings in your taper journal as well. When having a bad day, it may seem as though you’ve never had anything but bad days, but when you make a written note of good or even “neutral” days, you may well be surprised at how many you’re actually having. Keeping a tally of positive times can also offer hope that there will be more to come.
In this section
- Step 10- Get Informed About Your Psychiatric Drug
- Step 11- Ensuring that a Drug is Relatively ‘Taper-friendly’
- Step 12- Interactions, Reactions and Sensitivities
- Step 13- Taper Rates
- Step 14- Taper Schedules
- Step 15- Taper Methods
- Step 16- Preparatory Decisions
- Step 17- Gather the Gear
- Step 18- Essential Skills
- Step 19- Setting Up a Taper Journal
- Step 20- Implementing a Taper